Louisiana, 2018

Funnel Clouds in Louisiana, March 5, 2018

March 5, 2018 · NWS SHV · 2 events in 1 county or zone

An upper level low pressure system shifted east across the Plains during the daytime hours on March 5th, allowing a cold front to drop southeast across Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the afternoon and evening. An unseasonably warm and moist pre-frontal environmental had spread north into much of East Texas and North Louisiana during the early…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system shifted east across the Plains during the daytime hours on March 5th, allowing a cold front to drop southeast across Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the afternoon and evening. An unseasonably warm and moist pre-frontal environmental had spread north into much of East Texas and North Louisiana during the early morning hours ahead of the front, with daytime heating contributing to moderate instability within a modestly sheared air mass across the warm sector. The approaching front and upper level forcing ahead and beneath the low resulted in isolated severe thunderstorms developing across portions of extreme Northern Louisiana, where several reports of a funnel cloud were received across various locations in Union Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 5, 12:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 5, 12:30 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1230 PM CST Mon Mar 5 2018

.UPDATE...
Tweak pops/wx for likely or definite to showers and thunderstorms.

&&

.DISCUSSION...
Coverage of thunderstorms is sufficient to go with scattered now
with a line stretching from Bullard to Longview and Rodessa and
near Bradley. The front shows up on our 88D as well from Tyler to
Gilmer to Douglassville and near Texarkana. Updated zones to
remove morning wording and tweak likely pops back to the TS line.
/24/

&&

.PREV DISCUSSION... /issued 1114 AM CST Mon Mar 5 2018/

AVIATION...
Widely scattered showers and thunderstorms are beginning to
ignite now in the warm sector which makes up most of our region
this late morning. For our terminal airspace, prevailed VCSH for
the TXK and ELD terminals with prevailing VCTS for the I-20
terminal locations as well as the LFK terminal with tempo TSRA
remarks through much of the afternoon and in the case of the ELD
and MLU terminals, into the early evening as well. Ceilings are
mostly low VFR with a mixture of MVFR attm and these ceilings
should continue to climb to low VFR conditions through the day
albeit a brief lowering with the passage of a SH or TS. Southwest
winds near 10kts with gusts approaching 20kts will shift around to
the north and west in the wake of the front this afternoon with
speeds near 10kts with a brief higher gust before winds decouple
quickly after sunset this evening. We should lose the lower clouds
in the wake of the frontal boundary later today/this evening as
well with all terminal sites becoming VFR after 00z this evening.

13

PREV DISCUSSION... /issued 1030 AM CST Mon Mar 5 2018/

UPDATE...
To raise highs a bit and shave likely pops this morning.

DISCUSSION...
Showers are cropping up from Gun Barrel City to Canton to
Pittsburg and Texarkana ahead of the front which is knocking on
our door and stretches from near Terrell to Paris and somewhere
in NW McCurtain county in SE OK. We have trimmed likely pops over
NE TX/SW AR where a pre-frontal trough can be imagined in the
popcorn of reflectivity. We have also raised highs across the
board with a few sites already there and considering the duration
of the SW wind along some compressional heating all ahead of the
front. No other changes at this time.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  45  69  39 /  60  20   0   0
MLU  77  47  69  39 /  80  50  10   0
DEQ  74  36  66  33 /  40   0   0   0
TXK  75  41  66  36 /  40  10   0   0
ELD  75  42  67  36 /  60  10   0   0
TYR  76  43  69  39 /  40  10   0   0
GGG  77  43  68  38 /  60  10   0   0
LFK  79  47  71  41 /  70  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/13
Hazardous weather outlook, Mar 5, 11:56 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1156 AM CST Mon Mar 5 2018

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
061800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-
1156 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for southwest Arkansas,
southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and isolated thunderstorms will be possible
into the early afternoon, as a cold front moves through the
region. Gusty winds and hail may accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered showers and isolated thunderstorms will return by next
weekend. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
061800-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1156 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for south central Arkansas,
northwest and north central Louisiana, east Texas and deep east
Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms are expected this afternoon and
tonight, as a cold front moves through the region. A few isolated
strong storms could become marginally severe with damaging winds
and large hail this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered showers and isolated thunderstorms will return by next
weekend. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight due
to the isolated nature of any severe weather.

24

In the hours before

Local storm report, Mar 5, 1:43 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
143 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     5 SW HENDERSON          32.11N 94.85W
03/05/2018                   RUSK               TX   PUBLIC

            SPOTTER REPORTED A TREE DOWN AT CR 414 AND
            US HWY. 69 SOUTHWEST OF TOWN. SPOTTER
            WITNESSED THE EVENT REPORTED WINDS OF 40 MPH
            WITH THE STORM. TREE WAS UPROOTED FROM THE
            WIND AND VERY WET SOIL CONDITIONS IN THE
            AREA. LARGE LIMBS ALSO RESULTED IN
            POWERLINES DOWNED ON JACKSONVILLE DRIVE ON
            THE SOUTH SIDE OF HENDERSON.

&&

MB
Special weather statement, Mar 5, 1:50 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
150 PM CST MON MAR 5 2018

LAZ003-004-052030-
Claiborne LA-Webster LA-
150 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WEBSTER AND
NORTHERN CLAIBORNE PARISHES UNTIL 230 PM CST...

At 150 PM CST, Doppler radar was tracking a strong thunderstorm near
Shongaloo, or 12 miles east of Springhill, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Haynesville, Shongaloo, Antioch, Leton, Summerfield and Corney Lake.

LAT...LON 3282 9275 3287 9334 3302 9333 3302 9286
      3301 9275
TIME...MOT...LOC 1950Z 274DEG 34KT 3296 9325

13
Local storm report, Mar 5, 2:01 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     5 SW HENDERSON          32.11N 94.85W
03/05/2018                   RUSK               TX   TRAINED SPOTTER

            SPOTTER REPORTED A DOWNED TREE AT US HWY. 79
            AND AND CR 402 AS WELL AS AT CR. 407 AND 79.
            SPOTTER WITNESSED THE EVENT AND REPORTED
            WINDS NEAR 40 MPH. TREES WERE UPROOTED FROM
            THE WIND AND VERY WET SOIL CONDITIONS IN THE
            AREA.

&&

MB
Special weather statement, Mar 5, 2:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
228 PM CST MON MAR 5 2018

TXZ153-052115-
Shelby TX-
228 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 315
PM CST...

At 228 PM CST, Doppler radar was tracking a strong thunderstorm near
Tenaha, or 9 miles northwest of Center, moving east southeast at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Center, Tenaha, Timpson, Shelbyville, Huxley, James, Jordans Store
and Paxton.

LAT...LON 3182 9443 3185 9445 3198 9440 3198 9430
      3192 9396 3191 9395 3191 9392 3189 9393
      3189 9392 3190 9390 3188 9390 3187 9388
      3186 9389 3181 9387 3180 9384 3164 9388
TIME...MOT...LOC 2028Z 285DEG 25KT 3188 9430

13
Special weather statement, Mar 5, 2:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
230 PM CST MON MAR 5 2018

LAZ001-010-052115-
De Soto LA-Caddo LA-
230 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DE SOTO AND SOUTHERN
CADDO PARISHES UNTIL 315 PM CST...

At 230 PM CST, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 15 miles southwest of Shreveport, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stonewall, Keachi, Gloster, Keat Chie, Ninock, Frierson, Kickapoo,
Keithville, Caspiana, Spring Ridge, Kingston and Reeds Store.

LAT...LON 3218 9399 3236 9397 3236 9361 3235 9362
      3235 9358 3233 9358 3235 9356 3231 9355
      3231 9353 3229 9355 3230 9352 3227 9352
      3228 9350 3226 9349 3225 9346 3224 9361
      3220 9359 3218 9353 3213 9351 3211 9354
TIME...MOT...LOC 2030Z 275DEG 27KT 3227 9390

13
Special weather statement, Mar 5, 2:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
259 PM CST MON MAR 5 2018

LAZ004-006-052145-
Union LA-Claiborne LA-
259 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL CLAIBORNE PARISHES UNTIL 345 PM CST...

At 259 PM CST, Doppler radar was tracking a strong thunderstorm near
Bernice, or 12 miles south of Junction City, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Farmerville, Bernice, Cooley, Spearsville, Lillie, Bayou D Arbonne
Lake, Corney Lake and Shiloh.

LAT...LON 3272 9241 3279 9281 3294 9280 3291 9238
TIME...MOT...LOC 2059Z 279DEG 24KT 3284 9273

13

The radar

The Shreveport radar (KSHV), 118 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Union

When
March 5, 3:15 PM CST
Where
Union County, 0.78 mi NW of Bernice
Reported by
Law Enforcement
Coordinates
32.829, -92.659

A funnel cloud was observed by the Bernice Police Department.

Funnel Cloud, Union

When
March 5, 3:53 PM CST
Where
Union County, 0.85 mi NNW of Farmerville
Reported by
Social Media
Coordinates
32.781, -92.406

Several pictures of a funnel cloud near Farmerville were uploaded to Twitter.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737063, 737065.